Thursday, September 1, 2011

Meds Meds Meds

Sorry it's been so long. Our lives have been nuts. We've traveled from Wenatchee over to Seattle, then back to Wenatchee and then within 24 hours we headed back over to Seattle where we've been for the past several days. We're trying to get my anti-seizure medicine dialed in. Our first appointment was with a neuro-oncologist, and she seems to be incredibly kind (we had never met her before). We talked about the different side effects from the medicines and they all have very similar problems. Mainly depression, suicidal thoughts, suicide attempts, irritability, anger, panic attacks, violent attacks, frustration, exhaustion and weight gain. Of course, not all of the side effects occur in all patients, but I hate that I see several of them in my current drug and feel them in my daily life. It makes me feel trapped in my body. In the appointment we talked about the other anti-seizure medicine that I took before and after the brain surgeries, Keppra. I had forgotten the name, but I was quickly reminded by Danny that the drug had the same side affects as my current drug.

Anyway, Dr Graham (my new neuro-oncologist) prescribed a new drug and we went to fill it. After having read all of the paperwork I started freaking out. The drugs are so strong, and I would have to stay on my current drug for two months while slowly increasing the new drug. Double medicine? Seriously? I can't even handle my current drug! After the two months I could decrease the amount of the old drug.

The worst part though, is that the new drug carried an even more severe side effect on top of my current pills...if I was to notice any type of rash on my body, or sores in my mouth, I had to stop taking the drug immediately. The irritation showing the fact that it was causing my immune system to fail which could kill me. This drug literally can lead to death. What is more stressful than that?!? It's the whole thing I'm trying to avoid! Why in the world would I risk my health just to stop a seizure or two? I don't care if I never drive again, I don't want to take these stupid drugs! The neuro-oncologist took this side effect quite seriously, in fact one of her other patients called it "The Death Rash." She was teasing, but I believe there's always a percentage of truth in each joke. When we were leaving our appointment, Dr Graham gave her personal pager (for use day or night) for immediate contact in case the [death] rash occurred. Exactly what you want to hear when starting a new drug.

Later that night, Danny emailed Dr Graham, and we decided that this is the wrong drug. I told the doctor that I hate taking medicine already, I don't do well with extra hormones or medications of any type. I feel crazy from these stupid anti-seizure pills. Anyway, I told her I would be willing to try one more different type if we can get started within a week, but I'm not willing to wait for two months with progressively negative side effects. I feel like I need the benefit of the pills to out weigh the cost and at this point they certainly do not.

So, today I will start taking a different, newer pill on top of my current pills. It will be bad for a week and a half where there's an overlap of drugs at which point the old drug will be weaned off. I will be doubled up with side effects so I'll probably be a raving lunatic that wants to snap puppies necks. This is the last chance cafe for my neuro-oncologist to trick me into ingesting these poisons, after that, if this doesn't go well, I'm just going to risk it. Forget the anti-seizure medication. I don't need to drive, I can swim in the kiddie pool, etc. I'm happy that Danny and my family give me full support to make my own decision. They've seen the side effects and they are completely on board. In all of this craziness, their support puts a smile on my face, and with this drug that is definitely a difficult task to accomplish.

6 comments:

  1. Hey I'll swim in the kiddle pool with you. It takes guts to but up a fight and voice your opinion, good for you Jess & Danny too for his support. xoxoxoxo Susea

    ReplyDelete
  2. Been thinking about you a lot Jess. Keeping you, Danny and all of your family in my thoughts as you bravely battle these meds. I truly hope they work for you. Love and Big Hugs ~ Sara

    ReplyDelete
  3. Sorry this has to be such a struggle for you. The hormones in birth control pills makes me crazy and emotional so I can only imagine what you are feeling is a million times worse. It's really hard knowing even in the moment the way they make you feel isn't real but there's nothing you can do stop those feelings. Fingers crossed that you find something livable!

    ReplyDelete
  4. I wish I could give you the biggest hug ever right now. No matter what craziness comes from side effects, we all know who you are. You are impossible to not love (like my double negative?). I wish you knew and could see how special you are. We will all support you through anything! :) Do what makes you happy and keep up the good work, Jess. I continue to send love, strength and positive "f you, tumor" energy to you everyday!!

    ReplyDelete
  5. Jess
    I don't know if this is the thing for you but have you thought about seeing an epileptologist? I have a friend with seizures who has found they have been the most helpful at controlling them. I don't know if they see people with brain tumor induced seizures or not but maybe you could check on it. Hope you get some answers and a better solution soon.
    Jessica C

    ReplyDelete
  6. Jess, I find myself searching for answers... I'm even looking up websites and blog success stories with Mary Jane on my government computer at midnight. It looks like the reviews of ingesting MJ are mixed for different types of seizures, but I was thinking it may be worth further investigation... I agree that you don't need meds with such detrimental "side effects". I miss you and love you very much, Lorraine

    ReplyDelete

Related Posts Plugin for WordPress, Blogger...
Back to Top